Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 15, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jun 2, 2023, 4:30 PM CDT for Hamilton County, Merrick County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2023, 4:30 PM CDT (21:30 UTC)
- Expired
- Jun 2, 2023, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Hamilton County, NE, Merrick County, NE
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WFUS53 KGID 022130
TORGID
NEC081-121-022200-
/O.NEW.KGID.TO.W.0015.230602T2130Z-230602T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
430 PM CDT Fri Jun 2 2023
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northeastern Hamilton County in south central Nebraska...
West central Merrick County in central Nebraska...
* Until 500 PM CDT.
* At 430 PM CDT, a confirmed tornado was located near Marquette, or
19 miles east of Grand Island, moving north at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Central City and Marquette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4096 9791 4094 9808 4112 9820 4118 9792
TIME...MOT...LOC 2130Z 157DEG 11KT 4098 9801
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Pfannkuch2 follow-up statements
684
WWUS53 KGID 022153
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
453 PM CDT Fri Jun 2 2023
NEC081-022202-
/O.CAN.KGID.TO.W.0015.000000T0000Z-230602T2200Z/
Hamilton NE-
453 PM CDT Fri Jun 2 2023
...THE TORNADO WARNING FOR NORTHEASTERN HAMILTON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4111 9793 4106 9811 4113 9816 4118 9792
TIME...MOT...LOC 2152Z 170DEG 22KT 4113 9804
$$
NEC121-022200-
/O.CON.KGID.TO.W.0015.000000T0000Z-230602T2200Z/
Merrick NE-
453 PM CDT Fri Jun 2 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WEST
CENTRAL MERRICK COUNTY...
At 452 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Central City, or 22 miles northeast of Grand
Island, moving north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Central City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4111 9793 4106 9811 4113 9816 4118 9792
TIME...MOT...LOC 2152Z 170DEG 22KT 4113 9804
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Pfannkuch914
WWUS53 KGID 022201
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
501 PM CDT Fri Jun 2 2023
NEC121-022210-
/O.EXP.KGID.TO.W.0015.000000T0000Z-230602T2200Z/
Merrick NE-
501 PM CDT Fri Jun 2 2023
...THE TORNADO WARNING FOR WEST CENTRAL MERRICK COUNTY HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
Please note that additional weak landspout tornadoes could be
possible north of this Warning area with this storm, but no reports
are known at this time.
LAT...LON 4111 9793 4106 9811 4113 9816 4118 9792
TIME...MOT...LOC 2200Z 157DEG 11KT 4115 9805
$$
PfannkuchWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 2, 3:58 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 2, 3:58 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 358 PM CDT Fri Jun 2 2023 .DISCUSSION...(This evening through Friday) Issued at 358 PM CDT Fri Jun 2 2023 Key Messages: * Active day today with scattered showers and thunderstorms. This will persist into the evening hours before a lull overnight. * Much of the area saw rain today and as of 3 pm a strip about 50 miles wide across the central part of the forecast area saw 1 to 2 inches. * Another round of showers and thunderstorms are expected tomorrow during the day. * It will dry out some and warm up as upper level ridging builds in next week. It has been an active day with scattered showers and thunderstorms slowly moving largely from south to north across the forecast area. This activity has not been strong or severe, but they are effective rain producers. Much of the central part (south to north stripe) of the forecast area has seen between 1 to 2 inches. This has been manageable, but additional rain over saturated areas could exacerbate the situation and cause some hydro concerns as we move into Saturday. Aloft, a broad upper low over the four corner area continues to spin with few lobes of vorticity spinning around it. These continue to be responsible for our scattered activity. A bit more about the expectations over the next 24-48 hours. Models have struggled with this situation for days now, weak upper flow and unorganized convection. Expect the current activity to persist and move north - swinging across the forecast area through the remainder of the afternoon and evening. Expect activity to wane this evening into the overnight hours with a relatively quiet and dry overnight hours expected. Then as the next lobe of vorticity moves northward around the low late tonight and into tomorrow, the next round of showers/thunderstorms will move north across the forecast area. Precipitation will move in from the south and move northward across the area. Need to watch for potential flooding concerns if the same areas are impacted as saw decent amounts of rain today. Additionally areas of fog are possible early Saturday morning as we have easterly upslope flow and plentiful moisture with today's precipitation. While not guaranteed, it does look to dry out as we move into early next week as upper ridging builds in. That said, there is some indication that some weak vorticity may linger in the weak flow which could increase pops from what we have now. That being said, feel that dryer conditions are more likely. Temperatures will warm up - into the 80s which isn't too far above climatic norms for early June. Through the next week the amplified upper ridge continues to peak into Canada and the disturbances in the polar jet struggle to break down the ridge and break us out of the current pattern. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1253 PM CDT Fri Jun 2 2023 Shower and thunderstorm activity is present near both terminals. Thunderstorm potential as of 18z is better to the south of the terminals, but cannot be ruled out as recent lightning has shown. Widespread thunder/lightning threat is not expected though for a couple more hours as the instability from the south works its way northward. Widely scattered showers and thunderstorms will continue to be present through the afternoon and early evening hours at both terminals. Organized activity and severe storms are not currently expected. Thunderstorm activity is expected to wane in the late evening hours with a lull through the overnight hours before picking back up Saturday late morning. Fog, however, is possible with light easterly winds during the overnight hours due to the plentiful moisture added by the daytime rain. IFR to MVFR visibilities and ceilings are possible through the morning hours at both terminals, but KEAR looks to have the better chance at seeing worse conditions. TAFs focus on the this afternoon and evening and then the fog potential in the morning before more precipitation tomorrow. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Billings Wright AVIATION...Billings Wright
Hazardous weather outlook, Jun 2, 4:26 PM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 426 PM CDT Fri Jun 2 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 032130- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 426 PM CDT Fri Jun 2 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Chances for isolated to scattered thunderstorms will continue across the area this evening. There is a chance for This afternoon and evening, there will be the potential for a few storms to be on the strong to marginally severe side, mainly west of Highway 183 and south of Interstate 80. Hail up to the size of quarters, wind gusts up to 60 MPH, and locally heavy rainfall would be the primary threats with any stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periodic thunderstorm chances remain in the forecast across the outlook area through next Thursday, but the best chances look to be this weekend, then diminish into the new work week. Despite the multiple thunderstorm chances in the forecast, no one day appears to be a complete washout or present a significant risk for widespread severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight, but any hail, wind, and rainfall reports are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Local storm report, Jun 2, 4:17 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
417 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tornado 2 SSE Aurora 40.84N 98.00W
06/02/2023 Hamilton NE Public
Emergency management confirmed landspout
tornado...location only approximate as no
discernible radar signature.
&&
PfannkuchThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:11 PM CDT | Tornado Warning | GID | Hamilton | 34 min |
| Jun 2, 4:24 PM CDT | Tornado Warning | GID | York | 23 min |
| Jun 2, 4:45 PM CDT | Special Weather Statement | GID | Polk | 45 min |
| Jun 2, 4:51 PM CDT | Special Weather Statement | GID | Merrick | 24 min |
| Jun 2, 5:04 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance | 26 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.